Article Text

PDF
CASE REPORT
Azathioprine-induced pancytopenia with normal TPMT activity presenting with HSV oral ulcers

Summary

A 65-year-old man with treatment-resistant psoriatic arthritis, hypertension, dyslipidaemia and benign prostatic hyperplasia (BPH) presented with herpes simplex virus (HSV) oral ulcers and a recent 15 lb weight loss due to reduced consumption. Five weeks previously, his methotrexate was tapered and he had begun taking azathioprine. The patient’s thiopurine S-methyltransferase (TPMT) activity level was normal prior to starting azathioprine. He was found to have pancytopenia with normal folate levels and azathioprine was discontinued. His pancytopenia worsened, with a nadir 8 days after stopping azathioprine, before returning to normal levels. His oral ulcers improved and he was able to tolerate solid food. This case illustrates that decreased TPMT activity is not the only risk factor for pancytopenia as an adverse reaction to azathioprine. Furthermore, HSV stomatitis may be the presenting symptom of pancytopenia. The timeline of improvement in cell counts illustrated in this patient has implications for the management of suspected azathioprine-induced pancytopenia.

  • unwanted effects / adverse reactions
  • contraindications and precautions
  • safety
  • haematology (drugs and medicines)
  • malignant disease and immunosuppression

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.